New Mexico, 2010

Damaging Winds in New Mexico, June 6, 2010

June 6, 2010 · NWS MAF · 2 events in 1 county or zone

Easterly winds behind a weak cold front allowed for low level moisture to move into southeast New Mexico. This easterly flow and daytime heating resulted in orographic lift along the Guadalupe Mountains, which produced thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Easterly winds behind a weak cold front allowed for low level moisture to move into southeast New Mexico. This easterly flow and daytime heating resulted in orographic lift along the Guadalupe Mountains, which produced thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 6, 8:54 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 6, 8:54 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1054 PM CDT SUN JUN 6 2010

.UPDATE...
WE HAVE INCREASED RAIN CHANCES ACROSS THE SOUTHEAST NEW MEXICO
PLAINS AND GUADALUPE MOUNTAINS...WHILE LOWERING CHANCES SLIGHTLY
OVER THE REMAINDER OF THE REGION. LOCALLY HEAVY RAINFALL WILL
REMAIN A CONCERN ACROSS SOUTHEAST NEW MEXICO TONIGHT.

&&

.DISCUSSION...
MOST OF THE SHORT RANGE MODELS ARE NOT HANDLING THE ONGOING
CONVECTION VERY WELL. HOWEVER...THE 12Z 4KM WRF/NMM IS MATCHING UP
FAIRLY WELL WITH CURRENT RADAR TRENDS...ALBEIT A LITTLE SLOW WITH
REGARDS TO TIMING. THE FOCUS FOR CONVECTION THROUGH TONIGHT
APPEARS TO RESIDE ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS
PECOS REGION. ACTIVITY DEVELOPING ACROSS THE HIGHER TERRAIN OF
SOUTH CENTRAL NEW MEXICO SHOULD CONTINUE TO DRIFT ESE INTO OUR
REGION INTO EARLY MONDAY MORNING. THERE IS UNCERTAINTY AS TO
WHETHER THIS CONVECTION WILL SUSTAIN LONG ENOUGH TO REACH INTO THE
PLAINS OF WEST TEXAS. HOWEVER...GIVEN LOW-LEVEL ESE WINDS...WE
COULD SEE SOME OF THIS ACTIVITY LATE TONIGHT. WITH THIS IN MIND...
WE HAVE LEFT SLIGHT CHANCE POPS ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. ALL PRODUCTS HAVE BEEN SENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  96  72  97  /  20   0   0   0
CARLSBAD NM                73 100  70 105  /  30  10  10   0
DRYDEN TX                  73  96  72  99  /  20  10  10  10
FORT STOCKTON TX           75 100  73 101  /  20   0   0  10
GUADALUPE PASS TX          73  94  66 102  /  30  40  40  20
HOBBS NM                   69  97  70 101  /  30  10  10  10
MARFA TX                   63  93  64  95  /  20  30  30  30
MIDLAND INTL AIRPORT TX    72  97  71  97  /  20   0   0   0
ODESSA TX                  73  98  72  98  /  20   0   0   0
WINK TX                    73 102  73 103  /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY UNTIL NOON CDT MONDAY FOR THE FOLLOWING ZONES...
     BIG BEND AREA...PRESIDIO VALLEY...TERRELL.

&&

12/06
Hazardous weather outlook, Jun 6, 11:28 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT SUN JUN 6 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT SUN JUN 6 2010 /1228 PM MDT SUN JUN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE RIO GRANDE VALLEY
THROUGH MONDAY MORNING.

A WEAK FRONTAL BOUNDARY WILL COMBINE WITH AN UNSTABLE AIR MASS TO
GENERATE SCATTERED THUNDERSTORMS...INCLUDING A FEW STRONG TO
SEVERE STORMS...LATE THIS AFTERNOON THROUGH TONIGHT. STRONG GUSTY
WINDS...HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 6, 6:05 PM MST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT SUN JUN 6 2010

NMZ027-028-070130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
705 PM MDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING WEST CENTRAL EDDY COUNTY UNTIL 730 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER OPEN
COUNTRY OF WEST CENTRAL EDDY COUNTY 15 MILES NORTH OF QUEEN
AT 703 PM MDT...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Local storm report, Jun 6, 6:47 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT SUN JUN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     SHAFTER                 29.82N 104.30W
06/06/2010  E60 MPH          PRESIDIO           TX   TRAINED SPOTTER

&&

PLATT
Special weather statement, Jun 6, 8:48 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1048 PM CDT SUN JUN 6 2010

NMZ027-028-070415-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
948 PM MDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHWESTERN EDDY COUNTY UNTIL 1015 PM MDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED IN OPEN COUNTRY 8 MILES
SOUTHWEST OF QUEEN AT 948 PM MDT...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 6, 9:25 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 PM CDT SUN JUN 6 2010

NMZ027-028-070500-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
1025 PM MDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN EDDY COUNTY UNTIL 1100 PM MDT...

A THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS
NEAR 40 TO 55 MPH WAS LOCATED 5 MILES SOUTH OF HOPE AT 1025 PM
MDT...MOVING WEST AT 5 MPH. VERY HEAVY RAINFALL CAN ALSO BE EXPECTED
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 6, 10:04 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1204 AM CDT MON JUN 7 2010

TXZ057-058-074-070530-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
1204 AM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL CULBERSON COUNTY UNTIL 1230 AM CDT...

A THUNDERSTORM WITH SMALL HAIL... HEAVY RAIN... AND GUSTY WINDS WAS
LOCATED OVER CENTRAL CULBERSON COUNTY AT 1203 AM CDT...MOVING EAST
AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Holloman AFB radar (KHDX), 164 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 6, 10:15 PM MST to 10:16 PM MST
Where
Eddy County, Atoka
Measured
61 kt (70 mph) estimated gust
Property damage
$180,000
Reported by
Public
Coordinates
32.770, -104.400

Several side roll irrigation sprinklers were destroyed by a strong wind gust in Atoka, NM. The time of this report was estimated according to radar and another wind gust recorded by the Artesia ASOS.

Thunderstorm Wind, Eddy

When
June 6, 10:55 PM MST
Where
Eddy County, Artesia Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
32.850, -104.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241167, 241163.